Pennsylvania, 2016

Lake-Effect Snow in Pennsylvania, January 12 to 13, 2016

January 12 to 13, 2016 · NWS CTP · 1 event in 1 county or zone

Heavy lake-effect snow accumulation of 4 to 8 inches occurred in northwest Warren County, following the passage of an arctic front. Additional snow preceded the lake-effect and resulted in maximum storm total amounts between 12 and 14 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy lake-effect snow accumulation of 4 to 8 inches occurred in northwest Warren County, following the passage of an arctic front. Additional snow preceded the lake-effect and resulted in maximum storm total amounts between 12 and 14 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jan 12, 6:05 PM EST, 55 minutes earlier.

Area forecast discussion, Jan 12, 6:05 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
605 PM EST TUE JAN 12 2016

.SYNOPSIS...
AN ACTIVE WINTER WEATHER PATTERN WILL GRIP CENTRAL PENNSYLVANIA
THROUGH THE MIDWEEK PERIOD WITH FREQUENT SNOW SHOWERS AND
LOCALIZED HEAVY SNOW SQUALLS...SIGNIFICANT LAKE EFFECT SNOW AND
SUB-ZERO WIND CHILLS. ANOTHER STORM SYSTEM WILL IMPACT THE AREA
INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
IMPRESSIVE AND VERY INTENSE SNOW SQUALL BAND WITH EMBEDDED
LIGHTNING PUSHING THRU THE LOWER SUSQ VALLEY AT 23Z. DANGEROUS
SNOW SQUALL SPECIAL WX STATEMENTS OUT UNTIL LINE EXITS LANCASTER
CO ARND 00Z.

STRONG WINDS ARE EXPECTED BEHIND THE ARCTIC FRONT WITH PEAK GUSTS
AROUND 40 MPH. A FEW GUSTS MAY APPROACH ADVISORY CRITERIA BUT ONLY
FOR A LIMITED TIME.

A TRANSITION TO PERSISTENT COLD FLOW OVER THE MAINLY ICE-FREE
WATERS OF THE GLAKES WILL OCCUR BY THIS EVENING AND LAST THROUGH
THE MIDDLE OF THE WEEK. HEAVY LAKE EFFECT SNOW ACCUMULATIONS ARE
PROBABLE OVER THE NORTHWEST PA SNOWBELT. ADDITIONAL 3 TO 8 INCHES
OF SNOW IS FORECAST WHICH WILL BRING STORM TOTALS BTWN 6 TO 12
INCHES. UPGRADED THE LES WATCH TO A WARNING FOR WARREN CO AND LES
ADVISORY FOR MCKEAN.

SUB-ZERO WIND CHILLS ARE EXPECTED TONIGHT INTO EARLY WEDNESDAY
MORNING OVER THE WESTERN MTNS WITH MINIMUM VALUES AS LOW AS -15F.
MINIMUM WIND CHILLS WILL BE BETWEEN 0 AND 5 ABOVE FROM THE CENTRAL
RIDGES INTO THE SUSQUEHANNA VALLEY.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THE SIGNIFICANT LAKE EFFECT WILL SHIFT INTO SW NY BY WEDNESDAY
AFTERNOON AND WILL END LES HEADLINES AT NOON. IT WILL BE QUITE
COLD THOUGH WITH MAX TEMPS ABOUT 10 DEG F BELOW NORMAL. MAXES
WILL VARY FROM THE TEENS ACROSS THE WRN MTNS...TO BETWEEN 20 AND
25F IN THE LOWER SUSQ VALLEY. ANOTHER PERIOD OF LIGHT SNOW IS
FCST FROM THE NW ALLEGHENIES INTO THE LAUREL HIGHLANDS LATE WED
NIGHT INTO EARLY THURSDAY MORNING.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
RELATIVE UPPER LEVEL TROFINESS IS EXPECTED TO PERSIST ACROSS THE
EASTERN HALF OF THE COUNTRY THROUGH MUCH...IF NOT ALL OF THE LONG
TERM PERIOD. ACTIVE SPLIT FLOW PATTERN SUPPORTING THE UPPER TROF
WILL LIKELY LEAD TO AT LEAST SEVERAL REINFORCING SHOTS OF COLD
AND ASSOCIATED PERIODS OF SNOW SHOWERS/LAKE ENHANCED SNOW
EVENTS...AND POSSIBLY EVEN GREATER STORMINESS IF TIMING PANS OUT.

FIRST SHORTWAVE BEHIND TODAYS INITIAL SURGE OF COLD AIR AND
SIGNIFICANT LAKE SNOW EVENT WILL CROSSING THE AREA AT THE START
OF THE PERIOD. HEIGHTS RISE OVER THE NORTHEAST FOR A BRIEF TIME
ON FRIDAY...AS A STRONG SRN STREAM SHORTWAVE DIVES THROUGH THE
TENNESSEE VALLEY. THIS WAVE IS FORECAST TO LEADING TO COASTAL
CYCLOGENESIS EARLY SATURDAY ALONG THE NORTHERN GULF THEN MIDDLE
ATLANTIC COASTS. BOTH THE GFS AND EURO TRACK SFC LOW NEWD ACROSS
CAPE HATTERAS SATURDAY MORNING THEN QUICKLY THROUGH THE CANADIAN
MARITIME PROVINCES SUNDAY MORNING. SYSTEM CERTAINLY BEARS
WATCHING AT THIS POINT...WITH ENOUGH COLD AIR IN THE VICINITY FOR
SIGNIFICANT SNOW ACROSS PARTS OF THE MID ATLC AND OR
NORTHEAST...BUT SOON TO TELL AT THIS POINT WITH CURRENT HIGH TEMPS
FORECASTS IN THE UPPER 30S AND 40S FOR MOST OF PA.

THE REMAINDER OF THE PERIOD APPEARS COLD AND DRY IN NORTHWEST
FLOW...WITH DIMINISHING SNOW SHOWERS THROUGH EARLY NEXT WEEK.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
LIGHT SNOW AND WINDY CONDITIONS HAVE BROUGHT DOWN VISIBILITIES AND
CAUSED IFR CONDITIONS TODAY. IFR CONDITIONS WILL CONTINUE FOR ALL
BUT THE SOUTHERN SUSQUEHANNA VALLEY THIS AFTERNOON. AN ARCTIC
FRONT WILL PASS THROUGH THE STATE THIS AFTERNOON AND EVENING
BRINGING DANGEROUS SNOW SQUALLS WITH IT. THE SNOW SQUALLS WILL
BRING VISIBILITY DOWN TO 1/4 SM AND HAVE WIND GUSTS IN EXCESS OF
30 KTS BETWEEN 19Z AND 21Z. THE EXCEPTION FOR THIS AGAIN IS OVER
THE SOUTHERN SUSQUEHANNA VALLEY WHERE CONDITIONS ARE NOT EXPECTED
TO DROP AS SIGNIFICANTLY BUT WILL STILL BE IFR FOR AN HOUR OR SO
AROUND 22Z.

AFTER THE FRONT PASSES TONIGHT WINDS WILL CONTINUE TO GUST AROUND
20 KTS. SOME LINGERING SNOW SHOWERS OVER THE HIGHER TERRAIN OF
THE APPALACHIANS WILL CONTINUE IFR RESTRICTIONS IN THESE
LOCATIONS. VFR CONDITIONS WILL RETURN FOR ALL OVERNIGHT EXCEPT
NORTHWEST PA...INCLUDING KBFD...AS A LAKE EFFECT SNOW EVENT WILL
BEGIN...CAUSING IFR CONDITIONS TO RETURN. VFR CONDITIONS SHOULD
RETURN TO NW PA LATER IN THE DAY TOMORROW AND WINDS WILL WANE FOR
ALL.

THURSDAY AND FRIDAY WILL BE TRANQUIL AND COLD WITH VFR CONDITIONS
EXPECTED. A STORM SYSTEM WILL AFFECT THE AIRSPACE THIS WEEKEND AND
MAY BE A MIX OF RAIN AND SNOW WITH RESTRICTIONS POSSIBLE.

OUTLOOK...

WED-FRI...CIG/VSBY REDUCTIONS LIKELY NW HALF IN SNOW SHOWERS. VFR
ELSEWHERE.

SAT...REDUCTIONS POSS WITH CHANCE FOR RAIN/SNOW.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW ADVISORY UNTIL NOON EST WEDNESDAY FOR PAZ005.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ004-
005.
LAKE EFFECT SNOW WARNING UNTIL NOON EST WEDNESDAY FOR PAZ004.
WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR PAZ006-
010-011-017-024-033.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...FITZGERALD/STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...LAMBERT/GARTNER
AVIATION...STEINBUGL
Hazardous weather outlook, Jan 12, 3:23 PM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
323 PM EST TUE JAN 12 2016

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-132030-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
323 PM EST TUE JAN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW SQUALLS WITH RAPID SNOW ACCUMULATION AND WHITEOUT CONDITIONS
WILL IMPACT THE AREA THROUGH THE EVENING. ICY ROADS COULD DEVELOP
QUICKLY AS TEMPERATURES DROP BELOW FREEZING. THE SQUALLS WILL
LIKELY AFFECT THE PEAK EVENING COMMUTE IN THE SUSQUEHANNA VALLEY.
WIND GUSTS UP TO 40 MPH ARE POSSIBLE TONIGHT INTO EARLY WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ005-132030-
MCKEAN-
323 PM EST TUE JAN 12 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
NOON EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   LAKE EFFECT SNOW ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ006-010-011-017-024-033-132030-
POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
323 PM EST TUE JAN 12 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004-132030-
WARREN-
323 PM EST TUE JAN 12 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   LAKE EFFECT SNOW WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 12, 5:54 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
554 PM EST TUE JAN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     SNOW             5 E DUBOIS              41.12N  78.66W
01/12/2016  E6.0 INCH        CLEARFIELD         PA   SOCIAL MEDIA

&&

EVENT NUMBER CTP1600045

GAD
Local storm report, Jan 12, 5:55 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EST TUE JAN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     SNOW             HOMER GAP               40.56N  78.40W
01/12/2016  E1.5 INCH        BLAIR              PA   SOCIAL MEDIA

&&

EVENT NUMBER CTP1600047

GAD
Special weather statement, Jan 12, 6:01 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
601 PM EST TUE JAN 12 2016

PAZ058-059-064>066-130015-
ADAMS PA-SCHUYLKILL PA-LANCASTER PA-YORK PA-LEBANON PA-
601 PM EST TUE JAN 12 2016

...DANGEROUS SNOW SQUALLS EARLY THIS EVENING...

* AT 558 PM EST...A SNOW SQUALL WAS ALONG A LINE EXTENDING FROM
  HOMETOWN TO NEAR SCHAEFFERSTOWN TO NEAR LITTLESTOWN...AND MOVING
  EAST AT 35 MPH.

THE BRIEF SQUALLS WILL AFFECT MOST SPOTS BETWEEN 6 AND 7
PM...CAUSING DANGEROUS TRAVEL CONDITIONS.

USE EXTRA CAUTION IF YOU MUST TRAVEL INTO OR THROUGH THIS DANGEROUS
SNOW SQUALL. RAPID CHANGES IN VISIBILITY AND POTENTIALLY SLICK ROADS
ARE LIKELY TO LEAD TO ACCIDENTS. CONSIDER DELAYING TRAVEL UNTIL THE
SQUALL PASSES YOUR LOCATION.

A RAPID DROP IN TEMPERATURES WILL LEAD TO THE RAPID FORMATION OF
BLACK ICE ON AREA ROADWAYS. BLACK ICE IS NEARLY IMPOSSIBLE TO SEE AND
ROADWAYS MAY APPEAR WET. PLEASE USE EXTREME CAUTION...ESPECIALLY ON
BRIDGES...OVERPASSES AND AROUND CURVES. ALLOW PLENTY OF STOPPING
DISTANCE AND AVOID BRAKING SUDDENLY.

LAT...LON 4029 7631 4090 7598 4074 7576 4064 7599
      4057 7602 4054 7617 4038 7625 4014 7587
      4011 7594 3987 7599 3988 7600 3973 7609
      3972 7722
TIME...MOT...LOC 2258Z 281DEG 32KT 4083 7598 4029 7627 3976 7711

KF

&&
Local storm report, Jan 12, 6:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
651 PM EST TUE JAN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     SNOW             COLUMBUS                41.95N  79.58W
01/12/2016  M8.0 INCH        WARREN             PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1600048

KF
Local storm report, Jan 12, 6:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
652 PM EST TUE JAN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     SNOW             BEAR LAKE               41.99N  79.50W
01/12/2016  M4.5 INCH        WARREN             PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1600049

KF
Local storm report, Jan 12, 7:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
700 PM EST TUE JAN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     SNOW             PATTON                  40.63N  78.65W
01/12/2016  E6.0 INCH        CAMBRIA            PA   SOCIAL MEDIA

&&

EVENT NUMBER CTP1600050

KF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Warren

When
January 12, 7:00 PM EST to January 13, 11:28 AM EST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

Lake-effect snow accumulation of 4 to 8 inches was observed in northwest Warren County.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607518.